Article

Lithium and venlafaxine interaction: a case of serotonin syndrome

Universidad Autónoma de Madrid, Madrid, Madrid, Spain
Journal of Clinical Pharmacy and Therapeutics (Impact Factor: 2.1). 07/2006; 31(4):397 - 400. DOI: 10.1111/j.1365-2710.2006.00745.x

ABSTRACT Serotonin syndrome, which occurs as a result of enhanced serotonin concentration in the central nervous system, is a well-known adverse effect of serotonin-active medications. The concomitant use of antidepressant drugs associated with lithium as a co-adjuvant seems to increase the risk of this adverse reaction. We report a case of the serotonin syndrome during treatment with lithium and venlafaxine, an antidepressant with a dual selective re-uptake inhibition mechanism, and review the literature for similar cases. A 71-year-old woman developed serotonin syndrome while receiving treatment with moderate doses of lithium and venlafaxine for refractory depression. She had been taking higher doses of venlafaxine during the previous months with no significant secondary effects. Use of the Naranjo adverse drug reaction probability algorithm indicated a probable relationship between serotonin syndrome and treatment with lithium and venlafaxine.

0 Bookmarks
 · 
198 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Although a late 40s male attempted double suicide with his wife by overdosing on their medication in their bedroom in which artificial coal burned, only he died, and was found in a drenching sweat. Whereas forensic autopsy showed no significant findings except for congestion of multiple organs, several psychotropic drugs including fluvoxamine and lithium were detected in his blood, but their concentrations were of a therapeutic level. In addition, the saturation of blood hemoglobin by carbon monoxide measured 10.6%. However, since postmortem inspection by the police revealed hyperthermia immediately after discovery of the corpse, serotonin toxicity or neuroleptic malignant syndrome (NMS) was suggested as the cause of death. Differential diagnosis between serotonin toxicity and NMS is generally difficult; however, in this case, we diagnosed the cause of death as serotonin toxicity on the basis of “autonomic” symptoms and the duration from drug intake to symptoms as well as the substances detected in the blood. Meanwhile, all findings revealed by the autopsy were clinically compatible with serotonin toxicity.
    Romanian Journal of Legal Medicine 03/2014; 22(1):59-62. DOI:10.4323/rjlm.2014.59 · 0.15 Impact Factor
  • Therapeutic Advances in Psychopharmacology 08/2011; 1(4):125-7. DOI:10.1177/2045125311413497 · 1.53 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: In treatment of manic-depressive conditions long-term lithium therapy may be combined with an effective and relatively safe antidepressant venlafaxine. Combined overdose may increase the risk of early toxicity of both drugs and of delayed lithium intoxication, responding to symptomatic and renal replacement therapy. We present a patient with combined lithium and venlafaxine self-poisoning with nothing but delayed signs of lithium intoxication with the emphasis on early and late treatment. 41-year old woman attempted suicide by large amount of lithium and venlafaxine. On admission she was asymptomatic, but with increased serum lithium over 5mmol/L. After gastric lavage, active charcoal and laxative administration she was receiving IV fluids. After a delay of 63 hours she deteriorated acutely by disorientation, confusion, fasciculation and tremor and was readmitted to Intensive care unit. In spite serum lithium decreased to 2mmol/L clinical signs were attributed to delayed lithium intoxication. After symptomatic and renal replacement therapy the patient’s condition improved after few days. We conclude that decontamination procedures are effective in particular for venlafaxine poisoning. If increased serum lithium levels are noted renal replacement therapy may be started even in asymptomatic patients as delayed lithium intoxication is most likely after few days.
    Central European Journal of Medicine 10/2013; 8(5). DOI:10.2478/s11536-013-0191-4 · 0.21 Impact Factor